Alert archive / Florida / Special Marine Warnings in 2015

Special Marine Warning 21, NWS Key West, FL

April 21, 2015

NWS Key West, FL issued this special marine warning at Apr 21, 2015, 4:21 PM EDT. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2015, 4:21 PM EDT (20:21 UTC)
Expired
Apr 21, 2015, 5:15 PM EDT
In force
54 min
Issued by
NWS Key West, FL
Area
Storm-based polygon

The radar

The Key West radar (KBYX), 38 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 8.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2015-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2015-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2043 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

840 
WHUS52 KKEY 212021
SMWKEY
GMZ032-035-044-212115-
/O.NEW.KKEY.MA.W.0021.150421T2021Z-150421T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
421 PM EDT TUE APR 21 2015

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  BAY AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO 5
  FATHOMS...
  HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
  OUT TO THE REEF...

* UNTIL 515 PM EDT

* AT 419 PM EDT...THE PUBLIC REPORTED A WATERSPOUT AT 410 PM JUST TO 
  THE NORTH OF THE LOWER KEYS BETWEEN MM28 AND MM30. MOVEMENT WAS TO 
  THE NORTHEAST NEAR 5 MPH.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT WATERSPOUTS TO THE NATIONAL WEATHER SERVICE IN KEY WEST AT 
305-295-1316... OR TO THE COAST GUARD OR NEAREST LAW ENFORCEMENT 
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2465 8123 2462 8134 2466 8136 2466 8135
      2470 8137 2472 8137 2472 8138 2474 8139
      2473 8140 2478 8143 2483 8129
TIME...MOT...LOC 2019Z 058DEG 2KT 2472 8136 

$$

FUTTERMAN
2 follow-up statements
241 
FZUS72 KKEY 212031
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
431 PM EDT TUE APR 21 2015

GMZ032-035-044-212115-
/O.CON.KKEY.MA.W.0021.000000T0000Z-150421T2115Z/
431 PM EDT TUE APR 21 2015

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 515 PM EDT...

FOR THE FOLLOWING AREAS...
BAY AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO 5
FATHOMS...
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL OUT
TO THE REEF...

AT 409 PM EDT...MONROE COUNTY SHERIFF REPORTED A 
WATERSPOUT...LOCATED JUST NORTH OF SUMMERLAND KEY TO BIG PINE KEY. 
THE WATERSPOUT WAS MOVING NORTHEAST AT ABOUT 5 MPH. CONDITIONS 
REMAIN CONDUCIVE FOR DEVELOPMENT OF ADDITIONAL WATERSPOUTS...WHICH 
FORM ALONG THE EDGE OF LONG DARK FLAT CLOUD BASES.

LAT...LON 2465 8123 2462 8134 2466 8136 2466 8135
      2470 8137 2472 8137 2472 8138 2474 8139
      2473 8140 2478 8143 2483 8129
TIME...MOT...LOC 2028Z 058DEG 2KT 2472 8137 

$$

FUTTERMAN
520 
FZUS72 KKEY 212100
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
500 PM EDT TUE APR 21 2015

GMZ032-035-044-212108-
/O.CAN.KKEY.MA.W.0021.000000T0000Z-150421T2115Z/
500 PM EDT TUE APR 21 2015

...THE SPECIAL MARINE WARNING IS CANCELLED...

THE AFFECTED AREAS WERE... 
BAY AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO 5
FATHOMS...
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL OUT
TO THE REEF...

THE WATERSPOUT HAS ENDED...AND NO ITIONAL WATERSPOUTS HAVE BEEN 
REPORTED...THEREFORE THE WARNING HAS BEEN CANCELED. 

LAT...LON 2465 8123 2462 8134 2466 8136 2466 8135
      2470 8137 2472 8137 2472 8138 2474 8139
      2473 8140 2478 8143 2483 8129
TIME...MOT...LOC 2055Z 058DEG 2KT 2471 8139 

$$

FUTTERMAN

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Apr 21, 2:46 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 21, 2:46 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
246 PM EDT TUE APR 21 2015

.DISCUSSION...
.CURRENTLY...
A BROAD DISCONTINUITY REMAINS NEARLY STATIONARY JUST NORTH OF THE
KEYS AREA THIS AFTERNOON. THERE ARE SHOWERS WITH A FEW THUNDERSTORMS
NORTH OF THE MIDDLE AND UPPER KEYS...AND RECENT REPORTS OF A
WATERSPOUT OVER CARD SOUND. WINDS ARE OUT OF THE SOUTHWEST TO WEST
NEAR 10 KNOTS WITH HIGHER GUSTS IN AND NEAR SHOWERS AND
THUNDERSTORMS.

.FORECAST...
AN AREA OF HIGH PRESSURE IS BUILDING ACROSS THE NORTHERN GULF OF
MEXICO...AND THE SOUTHERN EDGE OF THIS RIDGE IS THE FOCUS OF THE
BROAD WEAKENING TROUGH OR DISCONTINUITY TO OUR NORTH. THE
EXPECTATION IS FOR WEST WINDS TO SWING AROUND TO THE NORTHEAST THEN
EAST THROUGH WEDNESDAY WHILE REMAINING GENTLE TO LIGHT. THE SOUTHWEST
TO WEST WINDS WILL ALLOW FOR ADDITIONAL SHOWERS AND A FEW
THUNDERSTORMS TO CONTINUE TO DEVELOP ALONG AREAS OF CONVERGENCE
MAINLY NORTH OF THE ISLAND CHAIN THIS EVENING. THE RIDGE WILL SLOWLY
SHIFT TO THE EAST AND OFF THE GEORGIA COAST WHILE WEAKENING THROUGH
WEDNESDAY EVENING...WITH A WEAK PRESSURE PATTERN TAKING CONTROL OF
THE AREA THROUGH EARLY NEXT WEEK. WITH THE FOCUS OF THE CONVERGENCE
ALONG THE SOUTHERN EDGE OF THE RIDGE...WILL KEEP CHANCE OF SHOWERS
WITH A SLIGHT CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY AFTERNOON.
AS THE RIDGE EXITS THE EAST COAST AND WEAKENS...WE WILL DROP BACK TO
A SLIGHT CHANCE OF SHOWERS THROUGH THE FORECAST. WINDS WILL VEER AND
BACK ACROSS THE COMPASS THROUGH THE WEEKEND DUE TO THE WEAKNESS IN
THE PRESSURE FIELD.

&&

.MARINE...
A WEAKENING TROUGH TO OUR NORTH WILL BE REPLACED BY AN AREA OF WEAK
HIGH PRESSURE BUILDING IN OVER THE NORTHERN GULF COAST. THIS RIDGE
WILL KEEP PLENTIFUL MOISTURE IN THE KEYS ENVIRONMENT...BUT NOT HAVE
MUCH IMPACT ON WINDS. EXPECTING GENTLE TO LIGHT WINDS THROUGH THE
WEEKEND DUE TO THIS WEAK SUMMER LIKE PRESSURE PATTERN.

&&

.AVIATION...
SURFACE WINDS WILL BE SOUTHWEST AT 5 TO 10 KNOTS...BECOMING VARIABLE
THIS EVENING. VFR CONDITIONS WILL PREVAIL. HOWEVER...WITH WINDS
CLOCKING THROUGH WEST SOUTHWESTERLY...THERE WILL BE A CHANCE FOR
ISLAND CLOUD LINES STREAMING LEEWARD OF THE KEYS PIVOTING OVER THE
ISLAND CHAIN...AFFECTING MAINLY MARATHON. THIS CLOUD LINE WILL BE
CAPABLE OF PRODUCING PERIODS OF MVFR/IFR CONDITIONS.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...1982...THE LOW TEMPERATURE
FELL TO ONLY 79 DEGREES AT THE KEY WEST INTERNATIONAL AIRPORT. THIS
SET THE HIGH MINIMUM TEMPERATURE RECORD FOR KEY WEST ON APRIL 21ST.
THE LOW THIS MORNING AT THE KEY WEST INTERNATIONAL AIRPORT WAS 80
DEGREES AND IF THIS REMAINS THE MINIMUM THROUGH MIDNIGHT WE MAY BREAK
THE WARM MINIMUM RECORD FOR A SECOND NIGHT. TEMPERATURE RECORDS FOR
KEY WEST DATE BACK TO 1872.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  80  86  79  86 / 30 30 20 20
MARATHON  79  90  79  89 / 30 30 20 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........BWC
AVIATION/NOWCASTS.....11
DATA COLLECTION.......FLING

VISIT US ON THE WEB AT WEATHER.GOV/KEY

FOLLOW US ON FACEBOOK AND TWITTER AT...

WWW.FACEBOOK.COM/NWSKEYWEST
WWW.TWITTER.COM/NWSKEYWEST
Hazardous weather outlook, Apr 21, 6:06 AM EDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
606 AM EDT TUE APR 21 2015

FLZ076>078-GMZ031>035-042>044-052>055-072>075-221000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER SOUND, BUTTONWOOD SOUND, AND
BARNES SOUND-
BAYSIDE AND GULFSIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
606 AM EDT TUE APR 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS BOTH TODAY AND TONIGHT. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE LIGHTNING STRIKES AND LOCALLY GUSTY
WINDS OF 35 TO 40 KNOTS.

THERE IS AN ENHANCED RISK FOR WATERSPOUTS THIS AFTERNOON...MAINLY
OVER GULFSIDE AND BAYSIDE WATERS FROM THE CONTENT KEYS TO EAST CAPE
SABLE. WATERSPOUTS ARE MOST LIKELY TO DEVELOP BENEATH DARK...FLAT-
BOTTOMED...TOWERING CUMULUS OR CUMULONIMBUS CLOUD LINES...JUST AT
THE HINT OF RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS. THE PRIMARY THUNDERSTORM HAZARDS WILL BE
LIGHTNING STRIKES AND LOCALLY GUSTY WINDS OF 35 TO 40 KNOTS.

NO HAZARDOUS WEATHER IS EXPECTED FROM WEDNESDAY NIGHT THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KASPER

Nearby

Special Marine Warnings in Florida, 2015Every special marine warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.